Temporary Tattoos May Cause Allergic Reaction
Temporary tattoos may cause long-term allergic reactions, according to the FDA. Though temp tattoos are a style of body art that avoids some of the problems of real tattoos, this style can still cause some serious skin reactions.
“Just because a tattoo is temporary it doesn't mean that it is risk-free,” explains Dr. Linda Katz, director of the FDA Office of Cosmetics and Colors, in a recent press release.
MedWatch, which oversees the FDA adverse event report system, has recently received reports of adverse reactions to temporary tattoos. With spring weather approaching quickly, MedWatch is concerned that people may not realize that there are consequences to this popular fair-weather body art.
Ink Causes Reaction
Temporary tattoos consist of ink that rests on the surface of the skin, unlike permanent tattoos which involve injecting ink into the skin. The ink is often henna, a reddish-brown pigment made from a flowering plant found naturally in parts of Asia and Africa.
A darker version known as “black henna” consists of henna mixed with other ingredients to make it darker. Often, it contains a hair dye ingredient known as p-phenylenediamine (PPD). This ingredient can cause skin reactions and is not approved for skin cosmetics.
It is difficult for consumers to tell what type of ink is being used at temporary tattoo stands, making it tough to avoid potentially problematic inks. PPD can cause red marks, water blisters and scarring, which can last for months.
Source: CBS News
Related Reading on PeanutAllergy.com
Sign up for our newsletter and receive a free peanut-free snack guide.
Stay on top of your allergy with the latest news, lifestyle tips and recipes.